Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 66, NWS Columbia, SC

May 22, 2017Kershaw County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 22, 2017, 3:22 PM EDT for Kershaw County, Sumter County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2017, 3:22 PM EDT (19:22 UTC)
Expired
May 22, 2017, 4:00 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kershaw County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

890 
WUUS52 KCAE 221922
SVRCAE
SCC055-085-222000-
/O.NEW.KCAE.SV.W.0066.170522T1922Z-170522T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
322 PM EDT MON MAY 22 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sumter County in central South Carolina...
  South central Kershaw County in central South Carolina...

* Until 400 PM EDT

* At 321 PM EDT, a severe thunderstorm was located 7 miles northwest
  of Oakland, or 13 miles northwest of Sumter, moving east at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Oakland, Rembert, Dalzell and Stateburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3398 8040 3396 8062 3400 8065 3403 8060
      3406 8061 3408 8064 3410 8062 3410 8063
      3408 8066 3409 8068 3420 8054
TIME...MOT...LOC 1921Z 260DEG 8KT 3404 8061 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
546 
WWUS52 KCAE 221939
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
339 PM EDT MON MAY 22 2017

SCC055-085-222000-
/O.CON.KCAE.SV.W.0066.000000T0000Z-170522T2000Z/
Sumter SC-Kershaw SC-
339 PM EDT MON MAY 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHWESTERN SUMTER AND SOUTH CENTRAL KERSHAW COUNTIES...

At 337 PM EDT, a likely severe thunderstorm was located near 
Oakland, or 12 miles northwest of Sumter, moving east at 10 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
area between Horatio  and Rembert. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3396 8057 3400 8058 3403 8059 3407 8059
      3414 8061 3420 8054 3398 8040
TIME...MOT...LOC 1937Z 260DEG 8KT 3405 8057 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:04 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 22, 2:04 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Columbia SC
204 PM EDT Mon May 22 2017

.SYNOPSIS...
A frontal boundary will stall near the forecast area today
through Tuesday, with showers and thunderstorms likely in advance
of the front. The cold front will finally be moving east of the
region by Thursday, with drier and cooler air taking hold for the
end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper level trough will continue to deepen over the central
and eastern CONUS. A stalled frontal boundary located across NC
leaving the local area in the warm sector ahead of an approaching
cold front. Lifted Index values are around -5 and surface based
CAPE is near 3000 J/kg. Scattered showers and thunderstorms have
developed and coverage will increase this evening. Shear is only
around 25 kts, but SPC has the entire area outlooked for a
marginal risk of severe storms, with strong winds being the
biggest threat. Additionally, precipitable water values around 2
inches will allow for widespread moderate rain, with locally heavy
rain possible. Several Flash Flood Warnings and Advisories have
already been issued. Periodic heavy rain can be expected through
the night, and based on heavy rain potential a Flash Flood Watch
will remain in effect for the entire area through Wednesday night.

Afternoon high will be generally be in the 80s with overnight lows
in the 60s. Winds will mostly be light and southerly, except
gusty and erratic in vicinity of showers and thunderstorms.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Flash flood watch posted due to increased threat for heavy rain
associated with stalled frontal boundary and anomalously high
precipitable water. There is also a marginal risk of severe
thunderstorms especially in the south Midlands and CSRA
associated with strengthening low level jet 40 to 50 kts early
in the day and possible weak meso-low tracking northeast along
the front through the afternoon...

Upper trough over the upper Midwest diving southeast into the
lower Mississippi valley during the period. Several short wave
troughs will rotate through the base of the trough and track
northeast into the Carolinas and Georgia. The surface frontal
boundary will move into central SC and east central Georgia
early Tuesday. The models appear to suggest a surge of moisture
early in the day with precipitable water near 2 inches. Short
wave trough moving through the area along with a weak surface
low/meso low should lead to numerous showers and a few
thunderstorms in the morning through early afternoon. A few of
these storms may be severe...especially south of the front in
the south Midlands and CSRA. Concern with enhanced 0-1 km SR
Helicity southeast through the afternoon. But the main threat
remains heavy rain due to training of storms near stalled front.
WPC has region in slight risk of excessive rainfall. There may
be a lull late in the day as stronger short waves move to the
north and east. However...air mass will be moderately unstable
and front remains in the area focusing low level convergence.
The front may move north to near the SC/NC border during the
overnight and the rain may diminish somewhat as short waves move
to the northeast...but air mass remains moist and unstable.

Another surge of moisture on Wednesday ahead of cold front and
the flash flood threat continues along with marginal severe
weather threat. Mos guidance consensus used for temperatures.

QPF amounts through Wednesday night of 2.5 to 3 inches with
locally higher amounts.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The front should be east of the area Thursday, but with cold
temperatures aloft the area may still see isolated showers
through the afternoon. Drier and cooler air should then spread
over the region for the end of the week but warming again by
weekend. A front to the north may move south into the area late
in the weekend resulting in isolated afternoon convection.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Variable conditions through the TAF period.

With a frontal boundary approaching from the west and deep
moisture across the area, scattered to widespread showers and
thunderstorms will continue this evening. Rain chances will
increase overnight with steady rain expected through Tuesday
morning. Restrictions will be variable and IFR conditions can be
expected at times in moderate to heavy rain. Gusty winds and
frequent lightning can also be expected this evening in storms.

EXTENDED AVIATION OUTLOOK...Restrictions expected in scattered
to widespread convection Tuesday through Thursday.

&&

.HYDROLOGY...
With areas of heavy rain possible across the river basin in the
Upstate and Midlands during the next 24-36 hrs moderate rises
are expected on the area rivers. This may lead to river flooding
and will be monitored closely.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through Thursday morning for GAZ040-063>065-
     077.
SC...Flash Flood Watch through Thursday morning for SCZ015-016-018-
     020>022-025>031-035>038-041.

&&
Hazardous weather outlook, May 22, 3:49 AM EDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
349 AM EDT Mon May 22 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
349 AM EDT Mon May 22 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Periods of heavy rainfall will be possible through tonight. This may
cause localized flooding across the area, especially in low lying and
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional heavy rainfall will be possible Tuesday through Wednesday.
This will also have the potential to cause localized flooding across
the area, especially in low lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 22, 2:17 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             WEST COLUMBIA           33.99N 81.07W
05/22/2017  E0.25 INCH       LEXINGTON          SC   PUBLIC

            PUBLIC REPORT VIA TWITTER OF PEA SIZE HAIL.

&&

AWP
Special weather statement, May 22, 2:26 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Columbia SC
226 PM EDT MON MAY 22 2017

SCZ020-021-221930-
Fairfield-Newberry-
226 PM EDT MON MAY 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FAIRFIELD AND
NORTHEASTERN NEWBERRY COUNTIES...

At 226 PM EDT, a strong thunderstorm was located 9 miles northeast of
Prosperity, or 10 miles east of Newberry, moving northeast at 25 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Little Mountain and Pomaria.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3457 8128 3447 8112 3418 8140 3426 8155
      3449 8147 3449 8146 3450 8144 3449 8143
      3450 8142 3455 8143 3457 8142
TIME...MOT...LOC 1826Z 213DEG 22KT 3432 8144

RC
Local storm report, May 22, 2:31 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
231 PM EDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     1 SSW ARCADIA LAKES     34.04N 80.97W
05/22/2017                   RICHLAND           SC   PUBLIC

            TREE DOWN ON CEDAR SPRINGS ROAD IN COLUMBIA
            VIA TWITTER WISTV.

&&

AWP
Local storm report, May 22, 2:56 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      1 SSE COLUMBIA          33.99N 81.03W
05/22/2017                   RICHLAND           SC   LAW ENFORCEMENT

            COLUMBIA POLICE REPORTED FLASH FLOODING AT
            WHALEY STREET AND MAIN. ROCKY BRANCH CREEK
            IN FLOOD.

&&

AWP
Local storm report, May 22, 3:13 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
313 PM EDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     FLASH FLOOD      1 E WEST COLUMBIA       33.99N 81.07W
05/22/2017                   LEXINGTON          SC   911 CALL CENTER

            MULTIPLE REPORTS OF FLOODED ROADWAYS IN WEST
            COLUMBIA.

&&

RC
Local storm report, May 22, 3:15 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
315 PM EDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND DMG     1 ENE WEST COLUMBIA     34.00N 81.06W
05/22/2017                   LEXINGTON          SC   911 CALL CENTER

            TREES AND POWER LINES DOWN AT BUFF STREET
            AND SUNSET IN WEST COLUMBIA.

&&

RC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 11:16 AM EDTFlash Flood WatchCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more58 hr
May 22, 1:47 PM EDTAreal Flood AdvisoryCAEFairfield, Kershaw, Lexington, Newberry, Richland, Saluda3 hr
May 22, 1:48 PM EDTFlash Flood WarningCAEMcCormick3 hr
May 22, 1:59 PM EDTFlash Flood WarningCAEAiken, Kershaw, Lexington, Richland, Saluda5 hr
May 22, 2:26 PM EDTSpecial Weather StatementCAEFairfield64 min
May 22, 2:34 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry26 min
May 22, 3:03 PM EDTFlash Flood WarningCAESaluda117 min
May 22, 4:05 PM EDTSpecial Weather StatementCAEAiken40 min
May 22, 4:29 PM EDTSpecial Weather StatementCAELexington31 min
May 22, 4:43 PM EDTSpecial Weather StatementCAELexington, Richland47 min
May 22, 5:22 PM EDTAreal Flood AdvisoryCAELancaster113 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.